Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 31, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 10:09 AM CDT for Dakota County, Nebraska; Ida County, Woodbury County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 10:09 AM CDT (15:09 UTC)
- Expired
- May 15, 1998, 11:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Ida County, IA, Woodbury County, IA, Dakota County, NE
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 10:34 AM CDT | Thunderstorm Wind 61 | Ida Grove, IA | |
| May 15, 10:36 AM CDT | Thunderstorm Wind 52 | Salix, IA | |
| May 15, 10:42 AM CDT | Thunderstorm Wind 59 | Sioux City Arpt, IA | |
| May 15, 10:44 AM CDT | Thunderstorm Wind 59 | Correctionville, IA | Thunderstorm winds blew over a camper and overturned a semi trailer. |
| May 15, 10:49 AM CDT | Thunderstorm Wind 52 | Sioux City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1194 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1627 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
630 WUUS1 KFSD 151510 RRA SVRFSD IAC093-193-NEC043-151555- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1009 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IDA COUNTY IN NORTHWESTERN IOWA WOODBURY COUNTY IN NORTHWESTERN IOWA DAKOTA COUNTY IN NORTHEASTERN NEBRASKA * UNTIL 1100 AM CDT * AT 1005 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 40 MILES SOUTH OF SIOUX CITY OR 27 MILES SOUTH OF SALIX MOVING NORTH AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALIX AROUND 1015 AM CDT SERGEANT BLUFF AROUND 1025 AM CDT SIOUX CITY AROUND 1030 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:00 AM CDT, 9 minutes earlier.
Area forecast discussion, May 15, 10:00 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT FRI MAY 15 1998 UPDATED MN/IA ZNS AND DAKOTA CO NE FOR SVR TSTM WATCH. REST OF FCST LOOKS OK FOR NOW WITH SHWRS/TSTMS EXTNDG WWD FROM SVR AREA. HWVR WILL TAKE A FRTHR LOOK AT TEMPS SHRTLY FOR HIGHS MAYBE NOT MAKING THE GRADE DUE TO CLDS AND SHWRS. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 28 min |
| May 15, 11:09 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 31 min |
| May 15, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 31 min |
| May 15, 11:14 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| May 15, 11:20 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 35 min |
| May 15, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 31 min |
| May 15, 4:24 PM CDT | Tornado Warning | FSD | Sioux | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.